Home  |  About Us  |  Site Map  |  Level One  |  Level Two  |  Level Three  |  Coping & Family Life  |  Away From Home  |  Forms  |  Finances
 
 

After Exercise

managing type 1 diabetes after exercise

In addition to the challenges of keeping blood glucose as close as possible to the target range during exercise,the other great challenge is keeping blood glucose in range for the hours following exercise. Remember, insulin sensitivity remains elevated for hours (up to 30 hours) after prolonged, moderate/high-intensity exercise. As well, the muscles continue to pull glucose from the blood to replenish their stores, which were depleted during exercise. This means your child has an increased chance of low blood glucose after exercise. 


Right After Exercise

To decrease the risk of low blood glucose during the first few hours after exercise, carb stores should beeating following exercise with type 1 diabetes replenished quickly. Unfortunately, no evidence-based guidelines exist on how many extra carbs to give post-activity; you will need to experiment in order to determine the appropriate amount and timing of extra carbs for your child. This is why it’s very important to keep track of what you have tried, as well as the associated result.

Some anecdotal guidelines for reducing the risk of low blood glucose after exercise are:

  • Give a low GI snack (see below for options) without giving insulin for it.
  • Reduce basal insulin (if on pump therapy).
  • Give less rapid-acting insulin for post-exercise snacks or meals.


tips from the trenches of type 1 diabetesAfter a full day of skiing hard, my son’s blood sugar will continue to drop between 5-10 mmol/L over the next several hours. In order to control this (and after much experimentation on our part), he will turn down his background/basal insulin 30% for 4 hours. As well, he is careful to use less insulin for snacks/meals over the next several hours. If his blood sugar is on the high side when we finish, he will not give a correction and probably won’t turn down his basal. If he's on the lower side, he will have a 15-20 carb snack (not low GI) without giving insulin for it plus turn down his basal.   ~Danielle


Overnight

sleeping child with type 1 diabetes


It’s also very important to note that the risk of having low blood glucose in the night increases substantially after prolonged, moderate/intense exercise during the day. Some possible ways of reducing the risk of nighttime lows are:




  • Giving low GI snacks without insulin at bedtime. Great options for low GI snacks would be:
    • Glucerna® bars or shakes
    • Extend® bars
    • ice cream (high fat)
    • any snack consisting of a complex carb, fat and protein. (ie. whole grain toast with peanut butter or cheese, etc)
  • If your child is on an insulin pump, you also have the option of giving a bedtime snack (not low GI) with less insulin (decreased bolus) as well as trying a temporary basal decrease for the first half of the night. You may find that a 30-50% reduction in basal insulin helps avoid the lows; but consult your child’s diabetes health care team for a starting point that makes sense for your child.

References:

Type 1 Diabetes and Aerobic Exercise: Strategies for Optimal Glycemic Control”. Katherine E. Iscoe, BA, Bruce A. Perkins, MD MPH FRCPC, Michael C. Riddell, PhD.

Robertson K, Adolfsson P, Riddell M, Scheiner G, Hanas R.  Exercise in children and adolescents with diabetes. Pediatric Diabetes 2009: 10 (Suppl. 12): 154-168.




Give us Feedback on this Article




The above information was reviewed for content accuracy by clinical staff of the Alberta Children’s Hospital Diabetes Clinic.

This material has been developed from sources that we believe are accurate, however, as the field of medicine (in particular as it applies to diabetes) is rapidly evolving, the information should not be relied upon, as it is designed for informational purposes only. It should not be used in place of medical advice, instruction and/or treatment. If you have specific questions, please consult your doctor or appropriate health care professional. 


Back to Top
Website Builder